Recognition, diagnosis, and management of heparin-induced thrombocytopenia and thrombosis

Plast Reconstr Surg. 1999 Feb;103(2):559-65. doi: 10.1097/00006534-199902000-00030.

Abstract

This case report describes a post-coronary artery bypass graft patient who developed arterial thrombosis and loss of a dominant hand as a result of the common and serious immune complication of heparin anticoagulation, heparin-induced thrombocytopenia and thrombosis. This report underscores the need for all surgeons who use heparin in the course of their practice to be aware of heparin-induced thrombocytopenia and the spectrum of its clinical presentations and management. Thrombocytopenia or thrombosis that occurs in a patient receiving heparin should prompt a surgeon to stop all heparin as soon as possible and seek appropriate hematologic consultation. Because heparin-induced thrombocytopenia and heparin-induced thrombocytopenia and thrombosis are mainly clinical diagnoses, one should not wait for objective test confirmation of heparin-induced thrombocytopenia before stopping all heparin treatment. Alternative anticoagulation, other than low molecular weight heparin, must be considered for the patient who develops either condition. For surgeons who perform hand surgery, it is necessary to be aware of the significance of upper extremity thrombosis in a patient who is receiving heparin when consulted for surgical management.

Publication types

  • Case Reports

MeSH terms

  • Angina, Unstable / surgery
  • Anticoagulants / adverse effects*
  • Coronary Artery Bypass
  • Female
  • Heparin / adverse effects*
  • Humans
  • Middle Aged
  • Postoperative Complications*
  • Thrombocytopenia / chemically induced*
  • Thrombosis / chemically induced*

Substances

  • Anticoagulants
  • Heparin